Israel Journal of Mathematics

, Volume 226, Issue 1, pp 387–417 | Cite as

Dominated Pesin theory: convex sum of hyperbolic measures

  • Jairo BochiEmail author
  • Christian Bonatti
  • Katrin Gelfert


In the uniformly hyperbolic setting it is well known that the set of all measures supported on periodic orbits is dense in the convex space of all invariant measures. In this paper we consider the converse question, in the non-uniformly hyperbolic setting: assuming that some ergodic measure converges to a convex combination of hyperbolic ergodic measures, what can we deduce about the initial measures?

To every hyperbolic measure μ whose stable/unstable Oseledets splitting is dominated we associate canonically a unique class H(μ) of periodic orbits for the homoclinic relation, called its intersection class. In a dominated setting, we prove that a measure for which almost every measure in its ergodic decomposition is hyperbolic with the same index, such as the dominated splitting, is accumulated by ergodic measures if, and only if, almost all such ergodic measures have a common intersection class.

We provide examples which indicate the importance of the domination assumption.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    F. Abdenur, Ch. Bonatti and S. Crovisier, Nonuniform hyperbolicity for C1-generic diffeomorfisms, Israel Journal of Mathematics 183 (2011), 1–60.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    A. Avila and J. Bochi, Nonuniform hyperbolicity, global dominated splittings, and generic properties of volume-preserving diffeomorphisms, Transactions of the American Mathematical Society 364 (2012), 2883–2907.zbMATHGoogle Scholar
  3. [3]
    L. Barreira and Ya. Pesin, Lyapunov Exponents and Smooth Ergodic Theory, University Lecture Series, Vol. 23, American Mathematical Society, Providence, RI, 2002.Google Scholar
  4. [4]
    A. M. Blokh, Decomposition of dynamical systems on an interval, Uspekhi Matematicheskikh Nauk 38 (1983), 179–180.MathSciNetzbMATHGoogle Scholar
  5. [5]
    Ch. Bonatti, Survey: Towards a global view of dynamical systems, for the C1-topology, Ergodic Theory and Dynamical Systems 31 (2011), 959–993.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Ch. Bonatti and S. Crovisier, Récurrence et généricité, Inventiones Mathematicae 158 (2004), 33–104.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Ch. Bonatti, S. Crovisier and K. Shinohara, The C1+a hypothesis in Pesin theory revisited, Journal of Modern Dynamics 7 (2013), 605–618.MathSciNetzbMATHGoogle Scholar
  8. [8]
    Ch. Bonatti, L. J. Díaz and M. Viana, Dynamics beyond Uniform Hyperbolicity. A Global Geometric and Probabilistic Perspective, Encyclopaedia of Mathematical Sciences, Vol. 102, Springer, Berlin, 2005.Google Scholar
  9. [9]
    J. Buzzi, Specification on the interval, Transactions of the American Mathematical Society 349 (1997), 2737–2754.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    C. Conley, Isolated Invariant sets and the Morse Index, CBMS Regional Conference Series in Mathematics, Vol. 38, American Mathematical Society, Providence, RI, 1978.Google Scholar
  11. [11]
    S. Crovisier, Partial hyperbolicity far from homoclinic bifurcations, Advances in Mathematics 226 (2011), 673–726.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    M. Denker, C. Grillenberger and K. Sigmund, Ergodic Theory on Compact Spaces, Lecture Notes in Mathematics, Vol. 527, Springer, Berlin–New York, 1976.Google Scholar
  13. [13]
    L. Díaz and K. Gelfert, Porcupine-like horseshoes: Transitivity, Lyapunov spectrum, and phase transitions, Fundamenta Mathematicae 216 (2012), 55–100.CrossRefzbMATHGoogle Scholar
  14. [14]
    L. Díaz, K. Gelfert and M. Rams, Abundant phase transitions in step skew products, Nonlinearity 27 (2014), 2255–2280.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    L. Díaz, V. Horita, I. Rios and M. Sambarino, Destroying horseshoes via heterodimensional cycles: generating bifurcations inside homoclinic classes, Ergodic Theory and Dynamical Systems 29 (2009), 433–74.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    S. Gan, A generalized shadowing lemma, Discrete and Continuous Dynamical Systems 8 (2002), 627–632.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    M. Hirayama, Periodic probability measures are dense in the set of invariant measures, Discrete and Continuous Dynamical Systems 9 (2003), 1185–1192.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    M. Hirsch, C. Pugh and M. Shub, Invariant Manifolds, Lecture Notes in Mathematics, Vol. 583, Springer, Berlin, 1977.Google Scholar
  19. [19]
    A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and Its Applications, Vol. 54, Cambridge University Press, Cambridge, 1995.Google Scholar
  20. [20]
    R. Leplaideur, K. Oliveira and I. Rios, Equilibrium states for partially hyperbolic horseshoes, Ergodic Theory and Dynamical Systems 31 (2011), 179–195.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    R. Ma˜né, Ergodic Theory and Differentiable Dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 8, Springer, Berlin, 1987.Google Scholar
  22. [22]
    S. Newhouse, Lectures on dynamical systems, in Dynamical Systems (C.I.M.E. Summer School, Bressanone, 1978), Progress in Mathematics, Vol. 8, Birkhäuser, Boston, MA, 1980, pp. 1–14.Google Scholar
  23. [23]
    C.-E. Pfister and W. G. Sullivan, Large deviations estimates for dynamical systems without the specification property, Nonlinearity 18 (2005), 237–261.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    C.-E. Pfister and W. G. Sullivan, On the topological entropy of saturated sets, Ergodic Theory and Dynamical Systems 27 (2007), 929–956.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    C. Pugh, The C1+a hypothesis in Pesin theory, Institut des Hautes études Scientifiques. Publications Mathématiques 59 (1984), 143–161.CrossRefzbMATHGoogle Scholar
  26. [26]
    F. Rodriguez Hertz, M. A. Rodriguez Hertz, A. Tahzibi and R. Ures, New Criteria for ergodicity and nonuniform hyperbolicity, Duke Mathematical Journal 160 (2011), 599–692.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    K. Sigmund, Generic properties of invariant measures for Axiom A diffeomorphisms, Inventiones Mathematicae 11 (1970), 99–109.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    K. Sigmund, On dynamical systems with the specification property, Transactions of the American Mathematical Society 190 (1974), 285–299.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    P. Walters, An Introduction to Ergodic Theory, Graduate Texts in Mathematics, Vol. 79, Springer, New York–Berlin, 1982.Google Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  • Jairo Bochi
    • 1
    Email author
  • Christian Bonatti
    • 2
  • Katrin Gelfert
    • 3
  1. 1.Facultad de MatemáticasPontificia Universidad Católica de ChileSantiagoChile
  2. 2.Institut de Mathématiques de BourgogneUMR 5584 du CNRS, Université de Bourgogne-Franche ComtéDijon CedexFrance
  3. 3.IM, Universidade Federal do Rio de Janeiro, Cidade UniversitáriaRio de JaneiroBrazil

Personalised recommendations